Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 6, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 19, 2014, 7:32 PM CDT for 4 counties in Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2014, 7:32 PM CDT (00:32 UTC)
- Expired
- Apr 19, 2014, 8:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Brewster County, TX, Pecos County, TX, Reeves County, TX, Ward County, TX
The radar
The Midland/Odessa radar (KMAF), 136 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1712 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
338
WUUS54 KMAF 200032
SVRMAF
TXC043-371-389-475-200130-
/O.NEW.KMAF.SV.W.0006.140420T0032Z-140420T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
732 PM CDT SAT APR 19 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN PECOS COUNTY IN SOUTHWEST TEXAS...
EXTREME SOUTHEASTERN WARD COUNTY IN WEST TEXAS...
EAST CENTRAL REEVES COUNTY IN SOUTHWEST TEXAS...
NORTH CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...
* UNTIL 830 PM CDT
* AT 729 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF PECOS TO 6
MILES SOUTHWEST OF FORT STOCKTON TO 23 MILES NORTH OF
MARATHON...MOVING EAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL AFFECT THE FOLLOWING LOCATIONS...
FORT STOCKTON-PECOS COUNTY AIRPORT...
FORT STOCKTON...
B F GOODRICH TESTING TRACK...
COYANOSA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE
PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.
&&
LAT...LON 3138 10329 3134 10291 3085 10245 3041 10258
3042 10327 3082 10323 3132 10368
TIME...MOT...LOC 0030Z 270DEG 21KT 3125 10343 3086 10297
3052 10310
$$1 follow-up statement
809
WWUS54 KMAF 200112
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
812 PM CDT SAT APR 19 2014
TXC043-389-475-200120-
/O.CAN.KMAF.SV.W.0006.000000T0000Z-140420T0130Z/
WARD-REEVES-BREWSTER-
812 PM CDT SAT APR 19 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BREWSTER...EAST
CENTRAL REEVES AND EXTREME SOUTHEASTERN WARD COUNTIES IS CANCELLED...
AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD MOVED EAST.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.
&&
LAT...LON 3051 10286 3084 10280 3108 10285 3122 10314
3131 10291 3085 10245 3041 10258
TIME...MOT...LOC 0110Z 270DEG 21KT 3106 10267 3085 10258
3051 10271
$$
TXC371-200130-
/O.CON.KMAF.SV.W.0006.000000T0000Z-140420T0130Z/
PECOS-
812 PM CDT SAT APR 19 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR CENTRAL PECOS COUNTY...
AT 806 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SHORT LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE FROM 16 MILES NORTHEAST OF FORT
STOCKTON TO 17 MILES EAST OF FORT STOCKTON TO 28 MILES SOUTH OF FORT
STOCKTON...MOVING EAST AT 25 MPH.
SOME LOCATIONS AFFECTED BY SEVERE THUNDERSTORMS INCLUDE...CENTRAL
PECOS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE ARE DANGEROUS STORMS. IF YOU ARE IN THE PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.
&&
LAT...LON 3051 10286 3084 10280 3108 10285 3122 10314
3131 10291 3085 10245 3041 10258
TIME...MOT...LOC 0110Z 270DEG 21KT 3106 10267 3085 10258
3051 10271
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:29 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Apr 19, 6:29 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 629 PM CDT Sat Apr 19 2014 .AVIATION... 00Z TAF issuance... Main aviation concern for the next 24 hours will be the thunderstorm activity affecting terminals through this evening. Currently have strong storms over the Davis Mountains with gusty winds and hail likely. Expect this storm to affect FST and possibly PEQ by 00-01Z. Winds could gust up to 45kt at FST and have included mention of this in a TEMPO. In addition, have TSRA at CNM, HOB and INK by 20/01Z followed by MAF at 20/03Z. Will amend with any changes to current thinking and/or radar trends. Brief low vsbys/cigs will be possible with any storms that affect terminals. Otherwise, could see MVFR cigs develop at MAF and possibly HOB early Sunday morning. && .PREV DISCUSSION... /ISSUED 247 PM CDT Sat Apr 19 2014/ DISCUSSION... An initial round of showers and thunderstorms has moved into southeastern New Mexico and the northwestern Permian Basin this afternoon. Models remain consistent in indicating daytime heating causing destabilization in the mountains later this afternoon and another round of convection to develop and move northeast overnight. Most areas not currently receiving rain will have to hope this pans out as this will be the best chance for widespread rainfall. Drier air begins moving in from the west tomorrow setting up a weak dryline across the central CWA. Though weak, there should be enough low level convergence and upper support from the passing trough to initiate more convection. CAPE values of 1-1.5 KJ/KG and 0-6km shear values of 30-50kts indicate there will be some severe potential hence a slight risk from SPC in our eastern counties. 0-2km shear values are not impressive so the severe threat will be mainly large hail and strong winds. A weak cold front will drop into the area behind the departing upper trough but will bring very little if any cooling. A zonal upper pattern will bring a series of trough-ridge couplets, thus a weak upper ridge Tuesday warms temps with another trough arriving on Wednesday. This trough will be farther north than the current one giving a stronger westerly flow and more surface dry air to the western CWA. Upper lift will not be as favorable but this may be compensated with a sharper dryline and better low level convergence as several models are showing some storms developing Wednesday afternoon. Have added a slight chance for precip to the forecast but conditions are not at all optimal so will not get hopes up for rain with this system. Another ridge late in the week brings a return of warmer and drier conditions. Hennig && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 27
Hazardous weather outlook, Apr 19, 2:17 PM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 217 PM CDT SAT APR 19 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-201930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 217 PM CDT SAT APR 19 2014 /117 PM MDT SAT APR 19 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND EVENING. SOME STORMS WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL AND WIND GUSTS TO 45 MPH. THERE IS A POSSIBILITY OF A FEW SEVERE STORMS LATER THIS EVENING MAINLY ALONG AND SOUTH OF I-20. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO SUNDAY. SOME STORMS SUNDAY AFTERNOON AND EVENING COULD APPROACH SEVERE LEVELS...MAINLY OVER THE LOWER TRANS PECOS AND EASTERN PERMIAN BASIN...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Apr 19, 6:21 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
621 PM CDT SAT APR 19 2014
TXZ058-074-075-192345-
PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
621 PM CDT SAT APR 19 2014
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EASTERN JEFF DAVIS...NORTH CENTRAL BREWSTER...
SOUTHWESTERN REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 645 PM
CDT...
A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 21 MILES
SOUTHEAST OF TOYAHVALE AT 621 PM CDT...MOVING NORTHEAST AT 20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
LAT...LON 3085 10376 3109 10404 3104 10352 3076 10335
3059 10352 3050 10379
TIME...MOT...LOC 2321Z 231DEG 17KT 3071 10357Local storm report, Apr 19, 6:40 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 PM CDT SAT APR 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 6 WNW FORT DAVIS 30.62N 103.99W
04/19/2014 E1.50 INCH JEFF DAVIS TX TRAINED SPOTTER
TRAINED SPOTTER REPORTS 1.5 INCH HAIL ALONG WITH STRONG
WINDS AND HEAVY RAINFALL.
&&
AMBER.HLUCHANSpecial weather statement, Apr 19, 6:44 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 644 PM CDT SAT APR 19 2014 TXZ074-080-081-200015- DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-BIG BEND AREA- 644 PM CDT SAT APR 19 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55 MPH WINDS AFFECTING EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES UNTIL 715 PM CDT... A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER CENTRAL PRESIDIO COUNTY AT 643 PM CDT...MOVING NORTHEAST AT 30 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3033 10393 3009 10365 2984 10401 3002 10426 TIME...MOT...LOC 2343Z 236DEG 26KT 3009 10412
Special weather statement, Apr 19, 6:54 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
654 PM CDT SAT APR 19 2014
TXZ081-200030-
BIG BEND AREA-
654 PM CDT SAT APR 19 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL BREWSTER COUNTY UNTIL 730 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 20 MILES SOUTHWEST OF BOQUILLAS
CANYON AT 654 PM CDT...MOVING EAST AT 40 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 2898 10320 2897 10325 2902 10335 2901 10337
2903 10341 2904 10341 2926 10332 2919 10291
2917 10295 2917 10299 2910 10303 2909 10307
2906 10308 2904 10310 2903 10309 2898 10311
2897 10315
TIME...MOT...LOC 2354Z 272DEG 35KT 2906 10317Local storm report, Apr 19, 7:21 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
721 PM CDT SAT APR 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 8 NE HOVEY 30.69N 103.25W
04/19/2014 E1.75 INCH PECOS TX LAW ENFORCEMENT
DEPUTY REPORTS GOLFBALL SIZE HAIL SOUTH OF I-10 OFF HWY
67.
&&
AMBER.HLUCHANSpecial weather statement, Apr 19, 7:23 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 723 PM CDT SAT APR 19 2014 TXZ080-081-200100- MARFA PLATEAU-BIG BEND AREA- 723 PM CDT SAT APR 19 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55 MPH WINDS AFFECTING EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES UNTIL 800 PM CDT... A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 9 MILES WEST OF ELEPHANT MOUNTAIN AT 723 PM CDT...MOVING EAST AT 35 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3024 10344 2988 10330 2985 10371 3008 10386 TIME...MOT...LOC 0023Z 272DEG 29KT 3003 10365
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 7:23 PM CDT | Special Weather Statement | MAF | Brewster | 37 min |
| Apr 19, 9:13 PM CDT | Special Weather Statement | MAF | Terrell | 32 min |
| Apr 19, 9:45 PM CDT | Special Weather Statement | MAF | Jeff Davis | 30 min |
| Apr 19, 10:13 PM CDT | Special Weather Statement | MAF | Presidio | 32 min |
| Apr 19, 10:17 PM CDT | Special Weather Statement | MAF | 28 min | |
| Apr 19, 10:48 PM CDT | Special Weather Statement | MAF | Presidio | 27 min |
| Apr 19, 11:20 PM CDT | Special Weather Statement | MAF | Brewster | 40 min |
| Apr 20, 1:24 PM CDT | Special Weather Statement | MAF | 66 min | |
| Apr 20, 2:21 PM CDT | Special Weather Statement | MAF | Pecos | 54 min |
| Apr 20, 3:47 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 58 min |
| Apr 20, 4:06 PM CDT | Special Weather Statement | MAF | Pecos | 24 min |
| Apr 20, 4:29 PM CDT | Special Weather Statement | MAF | Upton | 31 min |
| Apr 20, 5:07 PM CDT | Special Weather Statement | MAF | Upton | 23 min |
| Apr 20, 5:29 PM CDT | Special Weather Statement | MAF | Upton | 31 min |
| Apr 20, 6:00 PM CDT | Special Weather Statement | MAF | Upton | 30 min |
| Apr 20, 6:10 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland, Reagan, Upton | 65 min |
| Apr 20, 6:57 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 63 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.